When you are trying to lose weight, it may be tempting to take diet pills. Before you do, you should talk with your doctor because some diet pills have side effects. Your doctor can monitor your situation and can provide support on losing weight, according to MayoClinic.com. Plus, your doctor can tell you if diet pills are likely to interact badly with any other type of prescription drugs, supplements or herbs that you may already take.
In the late 1990s, a new diet pill, which people called “fen-phen,” came on the market as a kind of miracle weight-loss cure. Fen-phen was a combination of fenfluramine and phentermine and worked by making you feel full. But it also increased your metabolism, making you feel speeded up or “buzzed.” Suppliers had to remove fen-phen products from the market after people suffered severe side effects, such as damage to their heart valves. People then began using ephedra, another stimulant, to lose weight. Ephedra has side effects, such as causing anxiety and rapid heart rate. Ephedra can also put susceptible people at an increased risk for heart attack and stroke, according to the Family Education website.
If you want a diet pill that makes you feel full but not buzzed, you may want an appetite suppressant. WebMD reports that these types of diet pills typically come in tablet form or in extended-release capsules. You can get appetite suppressants over-the-counter or through your doctor. They work by tricking your body into thinking it is full.
Fat Absorption Inhibitor
Another option to a diet pill that makes you speeded up or buzzed is a fat absorption inhibitor. This type of pill works by blocking around 30 percent of dietary fat, according to WebMD. Fat absorption inhibitors work by preventing your body from absorbing fat from your meals. What you don’t absorb, you eliminate through bowel movements.
Diet pills, if used as your only type of weight loss method, only work moderately well. In addition, diet pills can be addictive. You should not take them for long-term use. If you are trying to lose weight, besides taking the diet pill, you need to eat healthy foods and exercise. Changing your lifestyle also helps ensure that the weight stays off.
If you try an appetite suppressant, you could run the risk of raising your blood pressure. A doctor should check your blood pressure once or twice a month if you take this type of pill, according to the “Redbook” magazine website. If you try fat absorption inhibitors, be careful what you eat. If you eat about 15 grams of fat per meal or more, you could get diarrhea or loose stools. In extreme cases, you won’t be able to control your bowels, which usually deters people from eating fatty foods.
- diet image by pershing from Fotolia.com